Thunderstorm Wind, Rice
- When
- July 3, 6:00 PM CST
- Where
- Rice County, 4 mi N of Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.400, -98.200
4 to 5 inch tree limbs downed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 1:36 PM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 236 PM CDT MON JUL 3 2006 .DISCUSSION... MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. UPPER TROF EXTENDING FROM ONTARIO SOUTHWESTWARD TO THE DAKOTAS WILL SLIDE SOUTHEASTWARD INTO THE GREAT LAKES/OHIO VALLEY BY LATE WEDNESDAY. THIS WILL ALLOW SURFACE HIGH PRESSURE TO SLIDE OUT OF CANADA INTO THE UPPER MISSISSIPPI VALLEY...WHICH WILL GRADUALLY PUSH THE FRONT OUT OF THE CENTRAL PLAINS INTO THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY STATES BY WEDNESDAY. NOTICEABLY COOLER AIR SHOULD GRADUALLY INFILTRATE OUR FORECAST AREA BY WEDNESDAY. TONIGHT-TUESDAY: SURFACE-850 MB CONVERGENCE/FRONTOGENESIS PROGGED TO BE STRONGEST THIS EVENING IN AN AXIS ALONG THE FRONT FROM SOUTHWEST THROUGH CENTRAL KS. MUCAPES OF 1500-2000 J/KG COMBINED WITH WEAKENING CIN FROM STRONG HEATING ALONG/S OF FRONT SHOULD BE SUFFICIENT IN CONJUNCTION WITH DEVELOPING WEAK FRONTOGENESIS TO INITITATE SCATTERED STORMS BY LATE PM/EVE. ONE POSSIBLE INHIBITING FACTOR FOR STORMS IN CENTRAL KS THIS EVE COULD BE WEAK MCV MOVING FROM NORTH CENTRAL TO NORTHEAST KS...LEAVING SUBSIDENCE IN ITS WAKE. DEEP LAYER SHEAR LOOKS WEAK...HOWEVER DOWNDRAFT CAPES OF NEAR 1500 J/KG MAY ALLOW FOR A FEW STRONG DOWNBURSTS IN STRONGER CORE PULSE-TYPE STORMS INTO THE EVENING HOURS. SLOW STORM MOVEMENT IN CONJUNCTION WITH HIGH PRECIPITABLE WATER AIRMASS IN VICINITY OF FRONT COULD ALSO ALLOW FOR ISOLATED VERY HEAVY RAINFALL AMOUNTS. FOR TONIGHT...WILL FORECAST HIGHEST POPS (50%) CENTRAL KS...TAPERING TO SLIGHT IN FAR SOUTHEAST KS. MODELS INDICATE COLD FRONT WILL MAKE IT TO EXTREME SOUTHEAST KS COUNTIES BY TUES EVE...WITH OVERALL FRONTAL CONVERGENCE NOT AS STRONG AS THIS EVENING. SIMILAR AIRMASS EXPECTED TUES/TUES EVE AS FAR AS STORMS GO. HIGHEST POPS (40/50%) SLATED FOR SOUTH CENTRAL/SOUTHEAST KS. POST-FRONTAL UPSLOPE FLOW MAY INITIATE MORE STORMS BY LATE PM/EVE OVER THE HIGHER TERRAIN TO OUR WEST...WITH THAT ACTIVITY LIKELY MOVING SOUTHEASTWARD TUES NIGHT. WILL RETAIN CHANCE (40%) POPS TUES NIGHT IN OUR SW COUNTIES...TAPERING TO 20% IN OUR NORTHEASTERN COUNTIES. WEDNESDAY: ALL MODELS PUSH EFFECTIVE FRONT WELL SOUTH OF KS/OK BORDER WITH EASTERLY WINDS IN OUR AREA. SLIGHT CHANCE OF LINGERING CONVECTION NEAR THE OK BORDER...BUT CONFIDENCE IS WANING IN THAT REGARD. INSTEAD...NOTICEABLY COOLER AIR FOR MUCH OF FORECAST AREA BEHIND FRONT WITH HIGHS IN MID 80S. THURSDAY-FRIDAY: MEDIUM RANGE MODELS AND GFS ENSEMBLES INDICATE HIGHER THAN NORMAL 500 MB HEIGHTS DEVELOPING ACROSS THE CENTRAL PLAINS...WITH A GRADUAL LEE TROF DEVELOPING OVER THE HIGH PLAINS BY LATE FRIDAY. SLIGHT GRADUAL WARMING EXPECTED ALTHOUGH HIGHS STAYING MAINLY IN 80S. DRY FORECAST STILL LOOKS REASONABLE. SATURDAY-MONDAY: CONSENSUS BETWEEN GFS ENSEMBLE MEAN AND ECMWF IS THAT THE UPPER RIDGE WILL BE FLATTENED AS ENERGY MOVES ACROSS SOUTHERN CANADA. SUBSTANTIAL ENSEMBLE MEMBER DIFFERENCES DEVELOP DURING THIS TIMEFRAME WHICH ULTIMATELY LEAD TO LOWER CONFIDENCE IN FORECAST. BOTH MODELS SHOW DEEPER MOISTURE RETURNING TO OUR AREA VIA PERSISTENT SOUTHERLY FLOW FROM GULF IN ASSOCIATION WITH LEE TROF. JUDGING BY PROGGED 850 TEMPS...TEMPERATURES WILL BE NEAR CLIMO WHICH IS VERY WARM THIS TIME OF YEAR. DESPITE DEEPER MOISTURE AND INSTABILITY IN PLACE DURING THIS PERIOD...ITS DIFFICULT TO FIND ANY CLEAR-CUT MODEL SIGNAL FOR ADDING PRECIPITATION TO FORECAST. CARUSO && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 90 66 85 / 30 40 30 10 HUTCHINSON 71 88 65 85 / 50 30 30 10 NEWTON 71 89 66 85 / 40 40 30 10 ELDORADO 71 89 66 85 / 30 40 30 10 WINFIELD-KWLD 72 91 66 86 / 30 50 30 20 RUSSELL 67 87 62 85 / 50 20 20 10 GREAT BEND 68 87 64 85 / 50 30 30 10 SALINA 72 87 65 85 / 50 20 20 10 MCPHERSON 70 87 65 85 / 50 30 30 10 COFFEYVILLE 72 90 67 87 / 20 50 30 20 CHANUTE 71 87 66 85 / 20 50 30 10 IOLA 71 87 66 84 / 20 50 30 10 PARSONS-KPPF 72 89 67 86 / 20 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT MON JUL 3 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 318 PM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS MAY BE STRONG LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE WIND GUSTS TO 55 MPH AND PENNY SIZE HAIL. ALSO...DUE TO SLOW STORM MOVEMENTS...LOCALLY VERY HEAVY RAINFALL IS POSSIBLE. STORM INTENSITY SHOULD DIMINISH OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW OF THE STORMS COULD BE STRONG DURING THE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREATS BEING WIND GUSTS TO 55 MPH...SMALL HAIL...AND LOCALLY VERY HEAVY DOWNPOURS. THERE IS A SLIGHT CHANCE FOR LINGERING THUNDERSTORMS WEDNESDAY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT MON JUL 3 2006 KSZ050-032330- RICE- 555 PM CDT MON JUL 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RICE COUNTY... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYONS...OR 23 MILES NORTHWEST OF HUTCHINSON...AND MOVING NORTHEAST AROUND 10 MPH. PENNY TO NICKEL SIZED HAIL...AND WINDS TO AROUND 50 MPH ARE POSSIBLE FROM THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT MON JUL 3 2006 KSZ047-050-032345- BARTON-RICE- 613 PM CDT MON JUL 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RICE COUNTIES... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF ELLINWOOD...OR 18 MILES EAST OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZED HAIL...AND WINDS TO AROUND 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT MON JUL 3 2006 KSZ067-082-032345- KINGMAN-RENO- 620 PM CDT MON JUL 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PENALOSA...OR 9 MILES WEST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZED HAIL...AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT MON JUL 3 2006 KSZ050-040015- RICE- 645 PM CDT MON JUL 3 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RICE COUNTY... AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LYONS...OR 21 MILES SOUTH OF ELLSWORTH...AND MOVING NORTHEAST AROUND 10 MPH. DIME SIZED HAIL...AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. PEOPLE IN RICE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
4 to 5 inch tree limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525208.